Alert archive / New York / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS New York, NY

May 3, 2025Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at May 3, 2025, 1:32 PM EDT for Orange County, New York. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2025, 1:32 PM EDT (17:32 UTC)
Expired
May 3, 2025, 2:15 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, NY

The radar

The Albany radar (KENX), 138 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:46 PM EDTTSTM WND DMG1 N Unionville, NYMultiple trees and powerlines down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:07 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS51 KOKX 031732
SVROKX
NYC071-031815-
/O.NEW.KOKX.SV.W.0002.250503T1732Z-250503T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
132 PM EDT Sat May 3 2025

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Orange County in southeastern New York...

* Until 215 PM EDT.

* At 132 PM EDT, a severe thunderstorm was located over Montague,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* This severe thunderstorm will be near...
  Port Jervis around 135 PM EDT.
  Middletown around 205 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4150 7472 4150 7448 4153 7446 4132 7431
      4127 7451 4136 7470 4137 7469 4138 7471
      4139 7471 4140 7474 4143 7474 4143 7476
      4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 1732Z 249DEG 28KT 4131 7478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JE
2 follow-up statements
959 
WWUS51 KOKX 031759
SVSOKX

Severe Weather Statement
National Weather Service New York NY
159 PM EDT Sat May 3 2025

NYC071-031815-
/O.CON.KOKX.SV.W.0002.000000T0000Z-250503T1815Z/
Orange NY-
159 PM EDT Sat May 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHWESTERN ORANGE COUNTY...

At 158 PM EDT, a severe thunderstorm was located near Unionville, or
near Middletown, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

This severe storm will be near...
  Middletown around 205 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds, and continuous cloud to ground lightning are a 
likelihood with this storm. Move indoors immediately. Lightning is 
one of nature's leading killers. Remember, if you can hear thunder, 
you are close enough to be struck by lightning.

&&

LAT...LON 4150 7472 4150 7448 4153 7446 4132 7431
      4127 7451 4136 7470 4137 7469 4138 7471
      4139 7471 4140 7474 4143 7474 4143 7476
      4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 1758Z 249DEG 28KT 4138 7452 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JE
753 
WWUS51 KOKX 031815
SVSOKX

Severe Weather Statement
National Weather Service New York NY
215 PM EDT Sat May 3 2025

NYC071-031825-
/O.EXP.KOKX.SV.W.0002.000000T0000Z-250503T1815Z/
Orange NY-
215 PM EDT Sat May 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY HAS
EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Upton NY.

&&

LAT...LON 4150 7472 4150 7448 4153 7446 4132 7431
      4127 7451 4136 7470 4137 7469 4138 7471
      4139 7471 4140 7474 4143 7474 4143 7476
      4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 1815Z 249DEG 28KT 4142 7438 

$$

JE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 10:58 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 3, 10:58 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
1058 AM EDT Sat May 3 2025

.SYNOPSIS...
A slow moving cold front will approach this afternoon and
evening, then lift back north tonight as a warm front. A large
sprawling low pressure system over the Ohio Valley and high
pressure out over the Atlantic will then combine to bring
unsettled conditions beginning this weekend. The low will move
across Tuesday night into early Wednesday, then pass to the
northeast later next week, with associated frontal boundary
remaining not too far away.

&&

.NEAR TERM /THROUGH TONIGHT/...
Minor adjustments with this morning update to account for some
scattered thunderstorm development over the ocean waters.
Otherwise, forecast remains on track.

Today is starting off partly to mostly sunny with a canopy of
thin high clouds and some patches of mid level clouds mainly
inland. Sunshine should allow temps to quickly climb to the
lower 80s across a good deal of the interior and into the 70s
across Long Island and southern CT. As the front to the west
begins to approach showers/tstms will become numerous north/west
of NYC. A corridor of moderate instability with MLCAPE 1500
J/kg will be in place across the Hudson Valley and NW NJ, with
low level SW flow increasing to 25 kt and mid level flow up to
45 kt, providing ample ingredients for strong to severe
thunderstorms inland NW of NYC this afternoon mainly after 18Z.
SPC forecasts a slight risk for areas along/NW of I-287, with
damaging winds and some large hail the primary concerns.
A marginal tornado risk also exists given the stronger low
level SW flow, but think this would be isolated/conditional at
best, depending on channeled S low level flow up the river
valleys to help increase low level helicity. A marginal flash
flood threat also exists in this corridor, as training of cells
may also occur as the low to mid level flow aligns with the
frontal boundary. Localized rainfall amounts of 1-2+ inches
look possible per 00Z HREF PMM QPF.

Even though chances for tstms increase late today into this
evening down into the NYC metro area, western Long Island and
southern CT as the front sags SE, the threat for svr wx is more
marginal there as fcst soundings do not look as unstable, and
more of a marine influence will exist due to S flow along the
coast. In fact, southerly sea breezes should gust to 25-30 mph
during mid to late afternoon along the south shore of Long
Island, and to 20-25 mph across southern CT.

Convection should wane during the late evening and overnight,
and the frontal boundary should retreat back to the north as a
warm front overnight. Some patchy fog may be possible where
earlier heavier rainfall occurred. Low temps will fall to the
lower 60s in NYC and NE NJ, and into the 50s elsewhere.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
On Sunday look for clouds to linger with a S-SE onshore flow
ahead of the low to the west. Rain chances increase especially
during the afternoon/evening as an Atlantic moisture feed sets
up between the low to the west and offshore high pressure, with
the best chances for heavier rain late Sunday night into Monday.

With onshore flow and thicker cloud cover temps will not be as
warm, with highs both days in the 60s to lower 70s, and lows
Sunday night in the 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The region remains in a rainy weather pattern overall during the
long term. Rain is not expected the entire timeframe but at
least chances for rain appear for each time period Monday night
through Friday. Instability and forcing make for chances of
thunderstorms as well within the Monday night through midweek
timeframe. Relatively highest chances of thunderstorms are
forecast on Tuesday into early Tuesday evening.

Cutoff upper level low continues to approach the region Monday
night through Tuesday night. This upper level low eventually
exits east of the region Wednesday into Wednesday night.
However, another upper level trough moves into the region behind
the low going into late week.

At the surface, a frontal boundary remains within the region
Monday night into Tuesday. Low pressure center associated with
this frontal boundary will be approaching the area as well.
Would expect a greater amount of vertical forcing as a result.

The low pressure center itself moves across Tuesday night into
early Wednesday. The low then moves northeast of the region
towards late week. Vertical forcing will decrease Tuesday night
into Wednesday. However, synoptic lift becomes favorable once
again with another front moving into the region.

Temperatures average above normal during the long term period.
Relatively warmest day is on Wednesday and Thursday when
forecast high temperatures reach the upper 60s to lower 70s for
much of the region.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Stalled frontal boundary will reside in close proximity to the
Lower Hudson Valley with a thermal trough closer to the coast.
Each of these features will be areas to focus convection on this
afternoon into this evening.

Otherwise, mainly VFR conditions are expected with the chance of
sub-VFR conditions with any showers and/or thunderstorms. A
greater overall chance of MVFR is forecast early Sunday.

Winds are forecast to generally remain southerly through the
TAF period, increasing to 10-15kt with gusts 20-25 kts this
afternoon into early this evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are likely to refine the timing of showers and
thunderstorms.

Start and end time of gusts could be a few hours off from TAF.

IFR possible early Sunday.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...

Sunday: Mainly MVFR early, possible IFR. Otherwise, mainly VFR
with chance of MVFR or lower in showers. Best chance will be in
the afternoon and nighttime hours. Slight chance of
thunderstorms.

Monday: Showers likely with MVFR or lower expected. A slight
chance of tstms. E winds G15-20kt.

Tuesday: Showers with MVFR or lower expected. A chance of
thunderstorms. SE winds G15-20kt day into early eve possible.

Wednesday: Chance of MVFR or lower with a chance of showers and
slight chance of thunderstorms.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCA conditions expected for the ocean from mid afternoon into
tonight, with seas building to 5-6 ft on a long fetch S flow
increasing to 20 kt. A period of SCA cond also expected on the
south shore bays of Long Island due to an enhanced sea breeze
with gusts up to 25 kt.

A brief window of SCA cond is also possible for the ocean W of
Fire Island Inlet late Mon afternoon into Mon evening, with E
flow gusting up to 25 kt and seas building to 5 ft.

&&

.HYDROLOGY...
A marginal flash flood risk exists for this afternoon/evening
for inland areas NW of NYC, as tstms there will be capable of
producing 1-2+ inches of rain in a short period of time. Most of
the impacts should be at nuisance level, but cannot rule out an
isolated flash flood event.

Rain could also be heavy at times from late Sunday night
through early Wednesday. With parallel flow from lower to upper
levels, training of showers and thunderstorms could occur.
Minor flooding will be possible for excessive runoff in low
lying, urban, and poor drainage areas.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 PM EDT this
     evening for ANZ345.
     Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
     Sunday for ANZ350-353-355.

&&
Hazardous weather outlook, May 3, 5:31 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
531 AM EDT Sat May 3 2025

CTZ005-009-NJZ002-004-103-104-NYZ067>071-041000-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
531 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon and evening may produce damaging
wind gusts and large hail. Heavy rain with these storms may also
cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria, with periods of heavy rain possible
from late Sunday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006-007-010-011-NJZ006-105>108-NYZ072>075-176>179-041000-
Northern New Haven-Northern Middlesex-Southern New Haven-
Southern Middlesex-Hudson-Western Essex-Eastern Essex-Western Union-
Eastern Union-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
531 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather. A few
thunderstorms late today into this evening may produce strong wind
gusts and hail, but the greater severe weather potential should be in
areas to the northwest.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria, with periods of heavy rain possible
from late Sunday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-041000-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
531 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

A few thunderstorms late today into this evening may produce wind
gusts over 35 kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-012-NYZ078>081-041000-
Northern New London-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
531 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria, with periods of heavy rain possible
from late Sunday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-041000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
531 AM EDT Sat May 3 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, May 3, 1:20 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service New York NY
120 PM EDT Sat May 3 2025

NYZ067-031800-
Orange NY-
120 PM EDT Sat May 3 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ORANGE COUNTY
THROUGH 200 PM EDT...

At 120 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dingmans Ferry, or 7 miles west of Montague, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Port Jervis, Cuddebackville, Otisville, Huguenot, Deerpark, Westtown,
and Slate Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.

&&

LAT...LON 4150 7472 4150 7452 4138 7438 4131 7458
      4136 7469 4137 7469 4138 7471 4139 7471
      4140 7474 4143 7474 4142 7475 4144 7476
      4146 7476 4146 7475 4149 7476
TIME...MOT...LOC 1720Z 235DEG 32KT 4129 7494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:48 AM EDTSmall Craft AdvisoryOKX22 hr
May 3, 1:20 PM EDTSpecial Weather StatementOKXOrange40 min
May 3, 1:46 PM EDTSpecial Weather StatementOKXOrange29 min
May 3, 1:52 PM EDTSpecial Weather StatementOKXPutnam38 min
May 3, 2:11 PM EDTSpecial Weather StatementOKXOrange34 min
May 3, 2:43 PM EDTSpecial Weather StatementOKXRockland32 min
May 3, 2:56 PM EDTSpecial Weather StatementOKXPutnam34 min
May 3, 5:10 PM EDTSpecial Weather StatementOKXRockland50 min
May 3, 5:30 PM EDTSpecial Weather StatementOKXRockland, Westchester45 min
May 3, 5:58 PM EDTSevere Thunderstorm WarningOKXRockland, Westchester47 min
May 3, 6:28 PM EDTSevere Thunderstorm WarningOKXWestchester32 min
May 3, 6:44 PM EDTSpecial Weather StatementOKXWestchester31 min

Nearby

Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.